Sudbury health unit renews opioid overdose warning

The Community Drug Strategy has received a report of a higher number of suspected opioid overdoses in Sudbury, said a news release from Public Health Sudbury and Districts.

While we cannot confirm the substance that has caused the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as fentanyl or carfentanil, and that even a very small amount of these substances can cause an overdose, said the release.

An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle. As a consequence, the brain is unable to control basic life functions. The person might pass out, stop breathing or experience a seizure. Overdoses can be fatal.

Prevent opioid overdose / save lives:

  • Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
  • Avoid drinking alcohol while using other drugs.
  • Use caution when switching substances: start with a lower dose than you usually would.
  • If you have not used in a while, start with a lower dose. Your tolerance may be lower.
  • Avoid using drugs when you are alone.
  • Carry a naloxone kit.
  • Call 911 if you suspect an overdose.

Overdose symptoms include:

  • blue lips or nails
  • dizziness and confusion
  • the person can’t be woken up
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • drowsiness or difficulty staying awake

Please distribute this information widely to help share the message.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.

www.ontario.ca/page/get-naloxone-kits-free

Filed in: Briefs, News

You might like:

Minister of Health comments on World Blood Donor Day Minister of Health comments on World Blood Donor Day
More cases of whooping cough reported in the North More cases of whooping cough reported in the North
Awards for Northwestern Health Unit announced Awards for Northwestern Health Unit announced
Sudbury health unit renews opioid overdose warning Sudbury health unit renews opioid overdose warning

Leave a Reply

Submit Comment
© 2019 Northern Ontario Business. All rights reserved.
Read previous post:
Forest fire smoke impacting air quality in Northwestern Ontario

Due to a number of forest fires in the region, some communities in Northwestern Ontario are experiencing smoke in the...

Close